Alert archive / Wyoming / Tornado Warnings in 1999

Tornado Warning 2, NWS Riverton, WY

August 11, 1999Washakie County, Wyoming

NWS Riverton, WY issued this tornado warning at Aug 11, 1999, 4:05 PM MDT for Washakie County, Wyoming. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 11, 1999, 4:05 PM MDT (22:05 UTC)
Expired
Aug 11, 1999, 4:55 PM MDT
In force
50 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 113 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 4:35 PM MDTTornado F0Worland, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 1999-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 1999-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2785 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRIW 112209 COR
TORRIW
WYC043-112255-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
405 PM MDT WED AUG 11 1999

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN WASHAKIE COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 455 PM MDT

* AT 405 PM MDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
 POSSIBLE TORNADO 15 MILES SOUTHWEST OF WORLAND... MOVING NORTHEAST AT 
 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  JUST SOUTH OF WORLAND AT 430 PM

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

WCJIN-WYNW

BUSH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this tornado warning went out at Aug 11, 2:30 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 11, 2:30 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
230 PM MDT WED AUG 11 1999

ISOLD TSTMS E THIS AFTN WITH SCT-NMRS WEST WITH NOTHING SVR YET.
AVN/ETA SML OVERALL THIS RUN. SHT/WV MOVG TO XTRM NW-NCNTRL WY EARLY
THIS AFTN WITH MAIN UPR TROF CNTRD OVR SE ID MOVG NEWD. AS TROF MOVES
INTO WRN WY THIS AFTN AND EVG...ESPLY N...WDSPRD CVRG THERE XPCTD THRU
THE EVG. UPR TROF THEN MOVES EAST OF THE DVD ACRS THE NORTH LTR TNGHT
THEN EAST OF FA EARLY THU WITH A FLAT RDG BLDG BHND THRU THUR NGHT. AT
H7 FAIRLY STG NW FLOW LTR TNGHT THEN DCRG GRADLY THUR AS THE RDG
STARTS BLDG IN. WILL NEED TO KEEP BREEZY NW WNDS MANY ZONES THRU THE
NGHT THEN SHFTG TO THE N LTR THUR AS SFC HIGH PUSHES IN. CRRNT FCST ON
TRAK WITH MOST CNVCTN IN THE N THUR...BUT WILL CUT BACK ON MRNG
SHOWERS. MDL QPF TAPERS OFF LATE TNGHT WITH SM LGHT AMTS IN THE FAR NE
THRU THUR. FRIDAY SW FLOW ALF INCRS AS RDG MOVES EWD OPENING THE DOOR
FOR A SHT/WV TO MOVE THRU THE NW WITH ANOTHER FRI NGHT. HOWEVER MSTR
PROGS KEEP ALL BUT THE NW DRY...SO ISOLD STMS AT BEST FOR FRI WITH A
FEW MORE NW. FWC TMPS LOOK GOOD WITH SMLR OR SLGHTLY COOLER TMPS FOR
THUR. WILL LEAN TOWARDS THE FAN TREND OF WARMING FOR FRI THOUGH. RWM

.RIW...SEVERE THUNDERSTORM WATCH SW WY THROUGH 01Z.

In the hours before

Special weather statement, Aug 11, 2:50 PM MDT, 1 hour 15 minutes before
WYZ008-009-012>013-112155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
250 PM MDT WED AUG 11 1999

...STRONG THUNDERSTORMS OVER PORTIONS OF FREMONT AND HOT SPRINGS
COUNTIES...

AT 242 PM RIVERTON WEATHER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS OVER THE OWL CREEK MOUNTAINS OVER EXTREME NORTH CENTRAL
FREMONT COUNTY AND SOUTHERN HOT SPRINGS COUNTY. THE STRONGEST OF THESE
STORMS ARE 10 MILES SOUTHWEST OF HAMILTON DOME.

THESE STORMS ARE MOVING NORTHEAST AT 17 MPH AND SHOULD BE OVER HAMILTON
DOME IN CENTRAL HOT SPRINGS COUNTY BY 310 PM.

IN ADDITION...RADAR INDICATED ANOTHER RAPIDLY DEVELOPING STORM OVER
CENTRAL FREMONT 9 MILES NORTHWEST OF THE TOWN OF RIVERTON. THIS STORM
IS MOVING NORTHEAST AT 8 MPH AND SHOULD BE IN THE VICINITY OF MIDVALE
BY 310 PM.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. IF OUTDOORS WHEN
THREATENING WEATHER APPROACHES SEEK SHELTER IMMEDIATELY.

WCJIN-WYNW

LIPSON
Special weather statement, Aug 11, 2:50 PM MDT, 1 hour 15 minutes before
WYZ008-009-012>013-112155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
250 PM MDT WED AUG 11 1999

...STRONG THUNDERSTORMS OVER PORTIONS OF FREMONT AND HOT SPRINGS
COUNTIES...

AT 242 PM RIVERTON WEATHER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS OVER THE OWL CREEK MOUNTAINS OVER EXTREME NORTH CENTRAL
FREMONT COUNTY AND SOUTHERN HOT SPRINGS COUNTY. THE STRONGEST OF THESE
STORMS ARE 10 MILES SOUTHWEST OF HAMILTON DOME.

THESE STORMS ARE MOVING NORTHEAST AT 17 MPH AND SHOULD BE OVER HAMILTON
DOME IN CENTRAL HOT SPRINGS COUNTY BY 310 PM.

IN ADDITION...RADAR INDICATED ANOTHER RAPIDLY DEVELOPING STORM OVER
CENTRAL FREMONT 9 MILES NORTHWEST OF THE TOWN OF RIVERTON. THIS STORM
IS MOVING NORTHEAST AT 8 MPH AND SHOULD BE IN THE VICINITY OF MIDVALE
BY 310 PM.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. IF OUTDOORS WHEN
THREATENING WEATHER APPROACHES SEEK SHELTER IMMEDIATELY.

WCJIN-WYNW

LIPSON
Special weather statement, Aug 11, 2:56 PM MDT, 1 hour 9 minutes before
WYZ011>014-016>020-022>025-112245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
256 PM MDT WED AUG 11 1999

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT MUCH OF SOUTHWEST WYOMING
UNTIL 7 PM MDT.  AT 250 PM MDT DOPPLER RADAR SHOWED SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS SOUTHWEST WYOMING...BUT NO SEVERE WEATHER WAS
OBSERVED.  A LINE OF STRONGER STORMS REMAINED TO THE WEST OVER THE
SOUTHWEST CORNER OF WYOMING NEAR EVANSTON AND IN  NORHTHERN UTAH AND
SOUTHEAST IDAHO. THESE STORMS WERE MOVING TO THE NORTHEAST AT 15 TO 20
MPH.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

WCJIN-WYNW-WYSW

MEUNIER
Special weather statement, Aug 11, 2:56 PM MDT, 1 hour 9 minutes before
WYZ011>014-016>020-022>025-112245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
256 PM MDT WED AUG 11 1999

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT MUCH OF SOUTHWEST WYOMING
UNTIL 7 PM MDT.  AT 250 PM MDT DOPPLER RADAR SHOWED SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS SOUTHWEST WYOMING...BUT NO SEVERE WEATHER WAS
OBSERVED.  A LINE OF STRONGER STORMS REMAINED TO THE WEST OVER THE
SOUTHWEST CORNER OF WYOMING NEAR EVANSTON AND IN  NORHTHERN UTAH AND
SOUTHEAST IDAHO. THESE STORMS WERE MOVING TO THE NORTHEAST AT 15 TO 20
MPH.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

WCJIN-WYNW-WYSW

MEUNIER
Special weather statement, Aug 11, 3:58 PM MDT, 7 minutes before
WYZ013-112310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
358 PM MDT WED AUG 11 1999

...STRONG THUNDERSTORMS OVER FREMONT COUNTY...

AT 350 PM WEATHER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS
OVER CENTRAL FREMONT COUNTY. THE STRONGEST OF THESE STORMS WERE
OVER ETHETE IN THE WIND RIVER INDIAN RESERVATION.

THESE STRONGEST OF THESE STORMS ARE MOVING NORTHEAST AT AROUND 20 MPH
AND SHOULD BE AFFECTING THE RIVERTON AIRPORT 5 MILES NORTHWEST OF THE
TOWN OF RIVERTON AS WELL AS THE TOWNS OF KINNEAR IN CENTRAL FREMONT
COUNTY AND SHOSHONI IN NORTHEAST FREMONT COUNTY BY 445 PM.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. IF THREATENING WEATHER
APPROACHES SEEK SHELTER IMMEDIATELY.

WCJIN-WYNW

LIPSON
Special weather statement, Aug 11, 3:58 PM MDT, 7 minutes before
WYZ013-112310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
358 PM MDT WED AUG 11 1999

...STRONG THUNDERSTORMS OVER FREMONT COUNTY...

AT 350 PM WEATHER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS
OVER CENTRAL FREMONT COUNTY. THE STRONGEST OF THESE STORMS WERE
OVER ETHETE IN THE WIND RIVER INDIAN RESERVATION.

THESE STRONGEST OF THESE STORMS ARE MOVING NORTHEAST AT AROUND 20 MPH
AND SHOULD BE AFFECTING THE RIVERTON AIRPORT 5 MILES NORTHWEST OF THE
TOWN OF RIVERTON AS WELL AS THE TOWNS OF KINNEAR IN CENTRAL FREMONT
COUNTY AND SHOSHONI IN NORTHEAST FREMONT COUNTY BY 445 PM.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. IF THREATENING WEATHER
APPROACHES SEEK SHELTER IMMEDIATELY.

WCJIN-WYNW

LIPSON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:35 PM MDTTornado WarningRIWHot Springs30 min
Aug 11, 5:49 PM MDTSevere Thunderstorm WarningRIWJohnson31 min

Nearby

Tornado Warnings in Wyoming, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.